Pennsylvania, 2009Damaging Wind in Pennsylvania, August 11, 2009
August 11, 2009 · NWS PHI · 1 event in 1 county or zone
A cold front approaching the area on the 11th ran into a warm and moist air mass. This resulted in some showers and thunderstorms during the afternoon, some of which became strong to locally severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching the area on the 11th ran into a warm and moist air mass. This resulted in some showers and thunderstorms during the afternoon, some of which became strong to locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 1:09 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 11, 1:09 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
209 PM EDT TUE AUG 11 2009
.SYNOPSIS...
A WEAK AND DIFFUSE FRONTAL BOUNDARY WILL MOVE THROUGH THE REGION
EARLY TONIGHT AND THEN STALL TO THE SOUTH OF THE REGION ON
WEDNESDAY. THIS OLD FRONTAL BOUNDARY WILL THEN SEE WAVES OF LOW
PRESSURE MOVE ALONG IT THROUGH THE WEEKEND. HIGH PRESSURE SHOULD
THEN BUILD OVER THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WITH A WEAK FRONTAL BOUNDARY MOVING THROUGH THE REGION TONIGHT,
ALONG WITH AN UPPER AIR DISTURBANCE, SCATTERED TSTMS ARE EXPECTED
EARLY TONIGHT. HOWEVER, THE CAPES AS SHOWN ON LAPS ARE NOT EXTREME
WITH VALUES GENERALLY BELOW 1200 EXCEPT A BIT HIGHER IN DELMARVA
DUE TO HIGHER DEWPOINTS. TSTMS WERE ALREADY FIRING IN WESTERN NY
STATE AND NW PA SW INTO OHIO. WITH SOME UNSTABLE AIR OVER THE
REGION, I EXPECT SOME OF THESE TSTMS TO MAKE IT TO THE AREA,
ESPECIALLY WITH THE MODELS SHOWING A SHORT WAVE ALOFT ASSOCIATED
WITH THE CONVECTION. HOWEVER, WINDS ARE GENERALLY WNW AND IT
SHOULD BE AFTER SUNSET BEFORE THE ACTIVITY ARRIVES, MEANING A
DECREASE IN CAPE AND ACTIVITY EXPECTED TO LESSEN. DUE TO THE
UNCERTAINTY, I CARRY CHC POPS ALL AREAS UNTIL 2 AM AND THEN SLIGHT
CHANCE AFTER THAT. FCST MINS ARE GENLY A COMPROMISE OF MAV/MET.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THROUGH THE SHORT TERM...THE PROXIMITY OF THE OLD FRONTAL BOUNDARY TO
THE SOUTH MEANS A CHANCE OF SHOWERS AND TSTMS SOUTH, WHILE
FARTHER NORTH IT WILL BE A BIT DRIER, SO POPS ARE LOWER. HOWEVER,
I STILL KEPT SLIGHT CHC DUE TO WEAK TROUGHING ALOFT. I ALSO TIMED
ANY POTENTIAL CONVECTION TO BE MOSTLY DURING THE AFTN/EVENING HOURS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THROUGH SATURDAY NIGHT...THE PATTERN STAYS WITH HIGH PRESSURE NORTH AND
AN OLD FRONTAL BOUNDARY SOUTH WITH AREAS OF LOW PRESSURE MOVING
ALONG THE FRONT. THIS PUT THE REGION UNDER ONSHORE FLOW WITH
SHOWERS POSSIBLE MAINLY SOUTH. HOWEVER, I ALSO KEPT IN THE TSTM
THREAT AS THE OCEAN IS WARM AND ANY DISTURBANCES ALOFT COULD
TRIGGER TSTMS WITH WITH MARITIME AIR IN PLACE. SUNDAY, THE LAST
WAVE OF LOW PRESSURE SHOULD PULL THE FRONT OUT TO SEA AND ALLOW
HIGH PRESSURE TO BUILD IN FROM THE WEST FOR MONDAY. A SOUTHWEST
FLOW OF WARM AND HUMID AIR IS FORECAST TO RETURN TUESDAY WITH THE
CHANCE OF MORE SHOWERS AND TSTMS. TEMPERATURES LOOKS SEASONABLE,
EXCEPT NEAR THE OCEAN WHERE THE ONSHORE FLOW SHOULD ALLOW TEMPS TO
BE LOWER THAN FARTHER TO THE WEST. ONCE THE LOW MOVES OFF TO THE
EAST, WARMER AIR SHOULD RETURN TO AREAS CLOSER TO THE OCEAN.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR WEATHER ACROSS THE REGION ATTM WITH WESTERLY WINDS AND SOME
DOWNSLOPE DRYING AS THE WINDS MOVE ACROSS THE APPALACHIANS. THE
NEAREST ACTIVITY IS PARALLEL TO LAKE ERIE AS A LINE OF THUNDERSTORMS
PUSHES AWAY FROM THE LAKE TO THE SOUTHEAST. SOME SCATTERED SHOWERS
ARE ALSO LOCATED DNORTH OF KIPT AND NORTH OF KJST...AND RECENTLY IN
THE POCONOS. THE CELLS ARE MOVING TO 109 DEGREES AT 21 KNOTS.
EXPECT TO SEE SOME ISOLATED TSTMS IN OUR REGION BUT NO ORGANIZED
CONTECTION EXPECTED. CONDITIONS WILL REMAIN VFR EXCEPT AS A RESULT
OF A NEARBY SHOWER. THE SURFACE FRONT WILL SLOWLY DROP DOWN THROUGH
PENNSYLVNIA LATE THIS AFTERNOON BRINGING THE SHOWERS CLOSER. IT
APPEARS THERE MAY BE A GREATER CONCENTRATION OF TSTMS JUST NORTH OF
TTN TO ABE AND ANOTHER OVER SOUTHWEST PA. BY 1 AM WED. THE SURFACE
SYSTEM PUSHES SOUTH TONIGHT BUT THE UPPER TROUGH HANGS BACK AND
KEEPS UP IN THE CHANCE OF SHOWERS/TSTMS ON THURSDAY.
OUTLOOK...
MEANWHILE, HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT,
BRINGING PREDOMINANTLY VFR CONDITIONS FOR THE REMAINDER OF THE WEEK.
&&
.MARINE...
VERY FLAT PRESSURE PATTERN TO REMAIN OVER THE WATERS RESULTING IN
SEAONSAL WINDS AND SEAS FOR AUG 11TH. SOME OF OUR MARINE GUIDANCE
DOESNT SHOW ANY WAVES ABOVE 3 FEET FOR SEVERAL DAYS, AND EVEN LESS
BACK ON DELAWARE BAY. MEANWHILE, THE WINDS SPEEDS LIKELY TO BE
HOVERING AROUND 10 KT FOR THE MOST PART FOR THE NEXT SEVERAL DAYS.
HOWEVER, IN THE VICINITY OF AN SHOWERS AND THUNDERSTORMS, SOME GUSTY
WINDS AND CHOPPY SEAS WILL OCCUR. AND, THE CHANCE OF THUNDERSTORMS
IS NOT THE RESULT OF A WIDEPSREAD EVENT, BUT RATHER ISOLATED.
WATER TEMPERATURES ARE IN THE 70S TO NEAR 80 IN SOME AREAS AND EVEN
AT BUOY 44009 IT HAS REACHED 80 DEGREES A NICE STRETCH OF MARINE
WEATHER ON TAP.
EVEN THE WEATHER AT THE CANYONS ARE PRETTY GOOD. YOU CAN GET THE
LATEST AT WWW.OPC.NCEP.NOAA.GOV
THE NATIONAL HURRICANE CENTER IS ISSUING DATA ON THREE SEPERATE
SYSTEMS. NOW IS A GOOD TIME TO CHECK AND SEE HOW THE PRODUCTS ARE
ISSUED AND KEEP AHEAD OF ANY DEVELOPING SYSTEMS. JUST GO TO
WWW.NHC.NOAA.GOV
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Aug 11, 3:45 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT TUE AUG 11 2009
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
445 AM EDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-121100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
445 AM EDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 2:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT TUE AUG 11 2009
PAZ054-055-112015-
CARBON PA-MONROE PA-
335 PM EDT TUE AUG 11 2009
...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF MOUNT POCONO...MOVING SOUTHEAST
AT 20 TO 25 MPH. THE THUNDERSTORM WILL BE NEAR LAKE HARMONY...AND
ALBRIGHTSVILLE AROUND 340 PM...CHRISTMANS...POCONO PINES...AND
TOBYHANNA AROUND 345 PM...MECKESVILLE...POCONO RACEWAY...AND LONG
POND AROUND 350 PM...AND JONAS AND PENN FOREST RESERVOIR AROUND 355
PM.
WIND GUSTS TO 40 MPH AS WELL AS SMALL HAIL AND FREQUENT...DANGEROUS
CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM THIS STORM.
Thunderstorm Wind, Carbon
- When
- August 11, 2:50 PM EST
- Where
- Carbon County, 1.08 mi ESE of Meckesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.996, -75.530
A severe thunderstorm wind gust blew in a garage door of a home in the Indian Mountain Lakes Development.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193639.